Drought, Berks
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Berks forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Eastern Pennsylvania entered June 2002 with improving weather conditions with respect to the drought, but the drought emergency remained in effect for most of Eastern Pennsylvania with mandatory watering restrictions in place. Only Carbon and Monroe Counties were in drought watch status.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Eastern Pennsylvania entered June 2002 with improving weather conditions with respect to the drought, but the drought emergency remained in effect for most of Eastern Pennsylvania with mandatory watering restrictions in place. Only Carbon and Monroe Counties were in drought watch status. The Delaware River Basin Commission, which oversees water supply throughout the Delaware River Basin declared a "drought" on December 3, 2001 when the supply of water in the New York City reservoir system dropped below a designated level for early December. The commission declared a drought emergency on December 18, 2001. Both triggered additional reductions in the amount of water released from the reservoirs into the Delaware River and the amount diverted out of the Delaware River Basin to New York City and New Jersey. Diversions to New York City dropped from 800 million gallons a day to 520 million gallons a day. The emergency declaration gave the commission the power to restrict the amount of water suppliers could draw from the basin. It gave the commission the authority to take water from municipal reservoirs to maintain river levels. It could also call for water releases from federal, state and privately owned reservoirs. Water from Lake Nockamixon, the F.E. Walter Reservoir and Lake Wallenpaupack could be used to maintain river levels. Releases from the F.E. Walter Dam were reduced to one-third of normal to save water. They were last used for this purpose in the 1960s. The releases help protect the riverbank and aquatic life and also prevents salt water from flowing up the Delaware River. Salt water intrusion causes corrosion problems for industries and increases water treatment costs for municipalities that depend on the river for their water supply. Maintaining river levels are also important for groundwater reserves that are recharged by the river itself. Due to a wet May, on June 1st, the salt front along the Delaware River was six miles farther downstream than its normal June position. The emergency declaration also gives the commission the power to request that utilities and other companies that use more than one million gallons of water a day to prepare contingency plans to use less water and submit the plans to the commission. Drought conditions continued to improve during the month of June as precipitation ranged from near normal southwest of Philadelphia to well above normal from Bucks County northward. On June 14th Governor Mark Schweiker moved Bucks, Philadelphia and Montgomery Counties from drought emergency to drought warning status. On a county weighted average June monthly precipitation totals ranged from 3.3 inches in Chester County to 6.0 inches in Carbon County. Bucks County, the Lehigh Valley and the Poconos exceeded normal rainfall by at least one inch. Normal monthly precipitation is around 4.0 inches. The New York City Reservoirs which feed the Delaware River increased from 81.2 percent of capacity on June 1st to 89.9 percent of capacity on June 24th. They then dropped to 89.0 percent of capacity as of July 1st. Reservoir storage was within the normal range. Under law, the Delaware River Basin Commission drought emergency declaration could not be lifted until reservoir levels remained 40 billion gallons above the drought watch level for 30 days. The commission voted to continue the drought emergency declaration through October 2002 unless all hydrological parameters returned to normal. On June 30th the salt front on the Delaware River was about five miles farther downstream than normal. For the month streamflow on the Delaware, Schuylkill and Lehigh Rivers was above normal. June total monthly precipitation was 4.50 inches at the Reading Regional Airport, 4.65 inches at the Lehigh Valley International Airport and 3.73 inches at the Philadelphia International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 10:28 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION - UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1128 PM EDT FRI MAY 31 2002 UPDATE TO TAKE OUT WATCH...ALTHOUGH LINE OF STORMS STILL HAS A LTL INSTABILITY TO TAP AND JUST A BIT OF UPPER SUPPORT UPSTREAM. LESSENED THE POST FRONTAL WINDS A LTL. NO CHANGES TO TEMPS. PREV DISCUSSIONS BELOW. ALSO NOW TAKING DOWN SCA FOR UPPER BAY AND COAST N OF LITTLE EGG INLET. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SML CRFT ADVSRY LOWER DE BAY AND S OF LITTLE EGG INLET NJ. MPD *********************************UPDATE****************************** UPDATE TO PUT UP SML CRFT ADVSRY CST AND BAY. - JWH- ********************************************************************* DISC: WW ISSUED FOR NRN COUNTIES UNTIL 8 PM. ZONES WILL BE MOVING SHORTLY. ACTIVITY SHOULD BE DEVELOPING FARTHER SOUTH TO END OF CFA LATER ON THIS AFTERNOON SO UPDATES MAY BE COMING OVER THE NEXT HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY WILL BE OFF THE COAST LATE THIS EVENING AND SKIES BEGIN TO CLEAR. FRONT PUSHES S THRU AREA BUT HANDS UP JUST TO S OF US LATE SAT. MEANWHILE SECONDARY FRONT APPROACHES LATE SAT WITH JUST SOME LIGHT SHOWERS/SPRINKLES IN NRN HALF OF CFA. WINDS INITIALLY GUST FROM NW LATE THIS EVENING THEN SETTLE DOWN OVERNIGHT. OTHERWISE...SEE YA FCSTID = 16 MPO 57 81 57 76 / 60 10 20 20 ABE 57 81 57 76 / 40 10 20 20 RDG 57 81 57 76 / 40 10 20 20 PHL 63 85 64 81 / 40 10 20 20 12N 57 81 57 76 / 60 10 20 20 SMQ 62 84 62 79 / 40 10 20 20 TTN 62 84 62 79 / 40 10 20 20 MIV 64 85 64 79 / 40 10 10 20 ACY 64 78 63 70 / 40 10 10 20 ILG 63 86 63 81 / 40 10 20 20 DOV 64 85 64 79 / 40 10 10 20 GED 64 85 64 79 / 40 10 10 20 ESN 64 85 64 79 / 40 10 10 20 EBERWINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM AMBLER PA 1.00 IN HAIL
05/31/02 MONTGOMERY
0531 PM WARMINSTER PA 0.75 IN HAIL
05/31/02 BUCKS
0535 PM WILLOW GROVE PA 0.75 IN HAIL
05/31/02 MONTGOMERY
0540 PM WARRINGTON PA WIND DAMAGE
05/31/02 BUCKS WIRES DOWN
0543 PM SOUTHAMPTON PA 0.75 IN HAIL
05/31/02 BUCKS
0550 PM UPPER MORELAND PA 1.00 IN HAIL
05/31/02 MONTGOMERY
0630 PM PLUMSTED NJ 1.25 IN HAIL
05/31/02 OCEAN
0634 PM UPPER FREEHOLD NJ 0.75 IN HAIL
05/31/02 MONMOUTH
0645 PM ROXBURY NJ WIND DAMAGE
05/31/02 MORRIS TREES DOWN
0715 PM WANTAGE NJ WIND DAMAGE
05/31/02 SUSSEX A FEW TREES DOWN.
0831 PM PEAPACK NJ WIND DAMAGE
05/31/02 SOMERSET TREES AND POWERLINES
DOWN.
0838 PM WHITEHOUSE NJ 0.75 IN HAIL
05/31/02 HUNTERDON ALSO A WIND GUST TO 56
MPH.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-010400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1124 PM EDT FRI MAY 31 2002 THE SEVERE THUNDERSTORM WATCH FOR NEW JERSEY...EASTERN PENNSYLVANIA...DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE HAS EXPIRED. HOWEVER...THUNDERSTORMS MOVING THROUGH SOUTHERN NEW JERSEY AND PORTIONS OF THE DELMARVA AT 1120 PM EDT STILL CAN GENERATE DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF AROUND 40 MPH THROUGH MIDNIGHT. MPD
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300477, 5300478, 5300479, 5300480, 5300481, 5300482, 5300483, 5300484.